Azathioprine-associated acute myeloid leukemia in a patient with Crohn's disease and thiopurine S-methyltransferase deficiency

Authors

  • Paul R. Yenson,

    1. Leukemia/Bone Marrow Transplantation Program of British Columbia, Division of Hematology, Vancouver General Hospital, British Columbia Cancer Agency
    Search for more papers by this author
  • Donna Forrest,

    1. Leukemia/Bone Marrow Transplantation Program of British Columbia, Division of Hematology, Vancouver General Hospital, British Columbia Cancer Agency
    Search for more papers by this author
  • Kjell Schmiegelow,

    1. Section for Pediatric Hematology and Oncology, The University of Copenhagen Hospital, Copenhagen, Denmark
    Search for more papers by this author
  • Bakul I. Dalal

    Corresponding author
    1. Department of Pathology and Laboratory Medicine, Vancouver General Hospital, University of British Columbia, Vancouver, Canada
    • JPPN Suite 1557, 910 West 10th Avenue, Vancouver, BC, Canada, V5Z 4E3
    Search for more papers by this author

Abstract

Immunosuppressive thiopurines like azathioprine, 6-mercaptopurine, and thioguanine are commonly used in inflammatory and neoplastic disorders. A subset of these patients are genetically slow metabolizers due to point-mutations in enzyme thiopurine S-methyltransferase (TPMT), and are at a higher risk of hematologic toxicity and leukemogenesis. We present such a patient who was a slow metabolizer for azathioprine, and developed a rapidly lethal form acute myeloid leukemia after relatively low dose exposure to the drug. There was prominent hemophagocytic activity in the bone marrow, and cytogenetic analysis showed a complex karyotype with monosomy 7, but no involvement of chromosome 8. Am. J. Hematol., 2008. © 2007 Wiley-Liss, Inc.

Ancillary